Iowa, 2025

Flash Flooding and Damaging Wind in Iowa, July 20, 2025

July 20, 2025 · NWS DMX · 3 events in 3 counties and zones

A moist and unstable environment on the southern side of an east-west oriented boundary brought thunderstorms to areas along and south of Interstate 80 in Iowa during the late evening of July 19th, 2025 and morning of July 20th, 2025. Despite 30 to 40 kts of shear, storms generally remained sub-severe as they tracked southward through Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$230,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A moist and unstable environment on the southern side of an east-west oriented boundary brought thunderstorms to areas along and south of Interstate 80 in Iowa during the late evening of July 19th, 2025 and morning of July 20th, 2025. Despite 30 to 40 kts of shear, storms generally remained sub-severe as they tracked southward through Iowa. However, upon reaching the southern portions of the state, the storms made an eastward turn towards Wapello county where they encountered drier air in the low levels. Storm intensity began to diminish as the line tracked eastward, but the collapsing system, moving through an environment favorable for strong downdrafts, produced a concentrated burst of damaging winds in Eldon, Iowa. These downdraft winds produced tree damage throughout the town, injuring one person.| As the initial storms weakened and departed southward into Missouri, a stout low-level jet began to strengthen across southwestern and central Iowa, continuing to advect large amounts of moisture and provide lift along the boundary. The resulting storms were slow-moving and efficient rain producers, leading to prolonged residence times and rainfall rates of 1 to 3 inches per hour. This resulted in widespread rainfall amounts of 3 to 5 inches through much of central and south-central Iowa, including within the Des Moines metro.| The torrential downpour quickly overwhelmed drainage systems, leading to ponding water and flash flooding in multiple areas. Law enforcement and emergency management reported ponding water on roadways in multiple towns through Guthrie, Adair, and Madison counties. However, Winterset saw the most extensive flash flooding of areas west of the Des Moines metro. Floodwaters entered homes, rendered roadways impassable within the town, and shut down Highway 92 west of town. Rainfall rates were also intense in the Des Moines area, but impacts were generally limited to localized ponding in low-lying areas. East of the metro in Colfax, IA, heavy rainfall led to flooding at the Jasper County fairgrounds, impacting parked cars and campers. Rainfall generally subsided through the morning, but areas over central Iowa were now primed for a second round of thunderstorms and heavy rainfall expected on the afternoon of July 20th, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 11:23 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • Flood Watch for Flash Flood potential in effect tonight into Sunday morning for parts of central Iowa.
  • A few thunderstorms this afternoon becoming more widespread overnight. A few severe storms are possible. Heavy rain expected in some areas.
  • Becoming very warm this next week with heat index values topping 100 degrees at times.
Area forecast discussion, Jul 19, 11:23 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1223 AM CDT Sun Jul 20 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Flood Watch for Flash Flood potential in effect tonight into
  Sunday morning for parts of central Iowa.

- A few thunderstorms this afternoon becoming more widespread
  overnight. A few severe storms are possible. Heavy rain
  expected in some areas.

- Becoming very warm this next week with heat index values
  topping 100 degrees at times.

&&

.DISCUSSION...
Issued at 258 PM CDT Sat Jul 19 2025

Outflow from this morning's thunderstorms did reach northern
Missouri this morning but it has started to washout this
afternoon with a return to southeast wind. This is re-
establishing the northern boundary that is extending northeast
from western Kansas surface low to near the Omaha area and to
near Des Moines. The main warm front is still to the south over
northern Kansas and near the Kansas City metro area. An elevated
mixed layer (EML) that developed over central Iowa in the wake
of the early morning MCS is still holding this afternoon. Some
cumulus/stratocumulus has developed over west central Iowa.
Slightly more agitated cumulus is over far southern Iowa,
however, that development is above the EML and is elevated.

The challenge for the remainder of today and tonight is convective
trends. The first uncertainty is if afternoon surface based
convection can develop as the EML erodes and static stability
becomes near zero. Instability does increase during this time and
the latest SPC mesoanalysis is starting to indicated uncapped ML
instability over west central Iowa. Increasing surface convergence
and repeated waves of theta-e advection over the boundary should be
enough to initiate convective development. Conditions are favorable
for a few organized storms to form should development occur with the
potential for damaging winds, large hail and possible a tornado.

Additional thunderstorms are expected to develop overnight as a 40+
kt low level jet (LLJ) points into the region and at this time,
monitoring the region between the surface boundary and the location
of the 850 mb boundary for numerous overnight thunderstorms. The 850
mb boundary will be in the Highway 20 to Highway 30 corridor region
with the surface boundary along or south of Interstate 80. Deep
layer shear is the greatest it has been for awhile and at 35 kts or
greater. Storm motions should follow the orientation of the
instability axis and eventually following the corfidi vector lines.
The 0-3 km bulk shear around 30 to 35 kts should help keep cold
pools from outrunning storms right away and this shear will be near
line normal at times so may see more mesovortices along the line
overnight.

Heavy rainfall is the other potential hazard overnight with ample
moisture lifting into the state. PWAT values of 2 to 2.25 inches do
develop along the ribbon of instability mentioned above. Warm cloud
depths of 13-14 kft with support efficient warm rain processes
overnight. Intense rainfall rates are anticipated with storms and 1
to 2 inches may occur over a very short period of time. Total
amounts may exceed 5 inches in a few areas. Under normal soil
conditions for July, these rainfall amounts would not be an issue,
however, with recent heavy rainfall, these additional amounts may
produce flooding. See the hydrology section below for more details.

The boundary will settle further south on Sunday with the influence
of the Northern Plains high pressure. Thunderstorms will still
possible, in particular Sunday night as the LLJ increases again.
Upper Level ridging will begin to build into the region early next
week and will lead to a return to very warm and humid conditions
over Iowa with highs back into the 80s and 90s. The next more
significant chance for storms is late Thursday into Friday as upper
southwest flow develops and a boundary settles south.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1216 AM CDT Sun Jul 20 2025

VFR to locally MVFR ceilings in place across the area early
overnight. Lowering CIGs and convective trends still main
aviation concerns into early Sunday. Timing of storms reaching
within 5SM of a terminal remains a challenge with models not
capturing current radar trends well. Removed some storm mentions
with greater uncertainty in storms occurring at some northern
sites, kept further south, though uncertainty still remains with
timing and impacts. Although severe threat has diminished
somewhat, could still see some strong winds with outflow or
storms that is not currently addressed in TAFs as well as
stronger storms/heavy rain could drop visibilities more than
currently advertised as well. Trends will continue to be
monitored and updates issued as storms develop or confidence in
impacts increases. MVFR to IFR CIGs may develop more widespread
into Sunday morning with variable winds during the period and
mostly below 12 knots outside of storms.

&&

.HYDROLOGY...
Issued at 258 PM CDT Sat Jul 19 2025

Per the weather-related discussion above, the potential for flash
flooding and subsequent river flooding is ramping up. Flash Flooding
is generally a shorter term concern while river flooding is
generally a medium to longer range concern.

As for antecedent conditions related to flash flood potential,
despite recent heavy rainfall, the ground has recovered nicely
overall. With crops rapidly growing in the rural areas, their
moisture demands are at or near peak for the growing season. NWM
soil moisture saturation values are generally the highest from US 30
northward. It shows several areas of 80+% saturation with some
scattered areas of 90+% saturation. Overall the NWM soil moisture
saturation values appear to be too high which would affect NWM
forecasts in those areas, again mainly from US 30 northward. NWM
forecasts in those areas would tend to be too high. To the south of
US 30, those values appear to be more realistic, albeit a little on
the high side as well. CREST and SAC-SMA soil moisture values have
already begun recovering from the rain earlier this morning. They
are showing only isolated to scattered areas of 50-60% saturation,
which would be on the low end of when flash flooding concerns would
begin to ramp up significantly.

That being said, with the amount of potential rainfall later today
into tonight, those relatively non-concerning soil moisture
parameters could be overcome quickly especially in intensity-driven
heavy rainfall events. Based on latest meteorological parameters,
combined with antecedent soil conditions, from a conceptual
perspective the area most likely to see flash flood issues (if they
were to occur) would be roughly from US 20 to US 34 later today into
tonight. NWM 18-hr rapid onset flooding (ROF) probabilities tend to
concur, with the highest probabilities in this zone, although they
do appear to be overdone especially from US 30 northward likely for
the reasons mentioned earlier. Flash flood potential also exists
outside of that zone, however the greatest potential is within that
zone. Given high moisture content of the atmosphere and resulting
locally high QPF values, the potential exists for higher end flash
flood concerns in isolated areas, especially if the heavier rain
were to fall over urban areas. Some of those larger urban areas
include but are not limited to Des Moines metro and Ames.
Waterloo/Cedar Falls would be included as well but looks to be on
the periphery.

In the medium to longer term, river flooding is a potential issue as
well. River levels across much of the CWA are running above to much
above normal for this time of year, although overall runoff has
begun trending downward over the past few days. Morning runs of the
QPF ensemble hydrographs and HEFS output suggest the most likely
(i.e., expected or median) scenario would for for many locations to
see significant rises, with scattered locations seeing rises to
between action stage and flood stage at the most. Those forecasts
are likely on the low side, however, since the input QPF for them
seems to be on the low side. Thus, the more realistic solutions are
likely closer to the 95% max QPF traces for the QPF ensemble
hydrographs, and closer to the ~10% chance QPF traces for HEFS--at
least in the areas favored to receive the highest QPF later today
into tonight. Thus, based on those thresholds, scattered action
stage to minor flooding would be expected, with some isolated
locations possibly seeing minor to moderate flooding.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for IAZ033>039-
044>050-057>062-070>075-083>086-097.

&&

DISCUSSION...Donavon
AVIATION...05
HYDROLOGY...Zogg
Hazardous weather outlook, Jul 19, 2:31 PM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Sat Jul 19 2025

IAZ004>007-015>017-023>028-202045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
331 PM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible tonight. A severe storm with
60 mph winds may occur. Rainfall amounts of 2 inches or more may
occur south of Highway 3.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated non-severe thunderstorms may occur early Sunday.
Additional storms are possible mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ033>039-044>050-057>062-070>075-083>086-097-202045-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Clarke-Lucas-Monroe-Wapello-Davis-
331 PM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Watch for flash flooding potential is in effect for the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms will become widespread overnight with strong storms
with the potential for large hail, damaging winds and a tornado
are possible. Heavy rainfall will occur in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk (level 1 of 5) for severe weather and
excessive rainfall on Sunday and Monday with damaging winds being
the primary severe threat. Additional storms are possible mid to
late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

IAZ081-082-092>096-202045-
Adams-Union-Taylor-Ringgold-Decatur-Wayne-Appanoose-
331 PM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of south central
Iowa.

.DAY ONE...This afternoon and tonight

A few strong storms with the potential for large hail, damaging
winds and a tornado are possible through tonight. In addition,
heavy rainfall greater than 2 inches may occur in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk (level 1 of 5) for severe weather and
excessive rainfall on Sunday and Monday with damaging winds being
the primary severe threat. Additional storms are possible mid to
late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

In the hours before

Special weather statement, Jul 19, 11:05 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1205 AM CDT Sun Jul 20 2025

IAZ094-095-200530-
Wayne IA-Decatur IA-
1205 AM CDT Sun Jul 20 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DECATUR AND
SOUTHWESTERN WAYNE COUNTIES THROUGH 1230 AM CDT...

At 1204 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Corydon to 10 miles north
of Mercer to 7 miles south of Leon. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leon, Corydon, Allerton, Lineville, Clio, and South Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 9375 4079 9357 4086 9343 4058 9312
      4058 9368
TIME...MOT...LOC 0504Z 329DEG 27KT 4075 9331 4065 9347 4063 9370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dodson
Special weather statement, Jul 19, 11:29 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1229 AM CDT Sun Jul 20 2025

IAZ095-096-200600-
Appanoose IA-Wayne IA-
1229 AM CDT Sun Jul 20 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN WAYNE AND APPANOOSE
COUNTIES THROUGH 100 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles west of Rathbun
Lake to 10 miles northwest of Unionville to 15 miles southeast of
Corydon. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centerville, Rathbun Lake, Lake Sundown, Seymour, Mystic, Cincinnati,
Exline, Promise City, Numa, Rathbun, Plano, Honey Creek State Park,
Sharon Bluffs State Park, and Centerville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 9321 4087 9275 4059 9277 4058 9335
TIME...MOT...LOC 0528Z 292DEG 28KT 4085 9307 4061 9308 4055 9318

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dodson
Special weather statement, Jul 19, 11:56 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1256 AM CDT Sun Jul 20 2025

IAZ096-097-200630-
Appanoose IA-Davis IA-
1256 AM CDT Sun Jul 20 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN DAVIS AND APPANOOSE
COUNTIES THROUGH 130 AM CDT...

At 1255 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles east of Rathbun
Lake to 5 miles southeast of Centerville to 7 miles east of
Unionville. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centerville, Lake Sundown, Rathbun Lake, Moravia, Moulton, Mystic,
Cincinnati, Exline, Unionville, Numa, Rathbun, Plano, Udell, Lake
Wapello State Park, Honey Creek State Park, Sharon Bluffs State Park,
and Centerville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4068 9306 4089 9307 4090 9282 4090 9259
      4065 9251 4059 9253 4059 9307
TIME...MOT...LOC 0555Z 274DEG 28KT 4085 9288 4066 9281 4047 9287

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dodson

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wapello

When
July 20, 1:20 AM CST
Where
Wapello County, 2.73 mi W of Eldon
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 1 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.918, -92.222

Wapello County EM and City of Eldon reported tree damage and power outages due to thunderstorm winds in the town of Eldon. Downed trees were reported to be blocking roadways and the City of Eldon spent the next few days cleaning up tree damage. One tree fell on and injured a motorcyclist driving through town.

Flash Flood, Madison

When
July 20, 2:32 AM CST to 8:15 AM CST
Where
Madison County, 1.37 mi ESE of Winterset to 2.35 mi NE of Winterset
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.322, -93.996

Low lying areas full of water, some streets in town impassable due to flooded intersections. Multiple reports of flood water entering homes and vehicles throughout town. Iowa highway 92 blocked in both directions due to flood waters west of town.

Flash Flood, Adair

When
July 20, 5:24 AM CST to 9:50 AM CST
Where
Adair County, 59.21 mi ENE of Arbor Hill to 59.53 mi ENE of Arbor Hill
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.681, -93.253

At least 6 to 10 inches of water flowing through portions of the Jasper County fairgrounds. Several parked cars and campers flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289451, 1289182, 1289458.